MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCALIBUR FLOW CYTOMETER; COUNTER, DIFFERENTIAL CELL

BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCALIBUR FLOW CYTOMETER; COUNTER, DIFFERENTIAL CELL
Model Number 342973
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medical device expiration date: unknown.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.(b)(4).
 
Event or Problem Description
It was reported that during use with a bd facscalibur flow cytometer the patient sample results for wbc were too high.Sample recollected and reran and the results were within specification.There was no patient impact.The following information was provided by the initial reporter: customer reports that the values of the leucocount rbc kit (lot lc0920) for wbc high failed because values were out range (too high).Instrument passed facscomp without issues.Samples were prepared manually.Customer took afterwards a fresh vial and values were within specs.The sample analyzed were patient sample.It is not clear whether the result was correct or not.The same samples produced 2 different results that cannot be explained by the application specialist.No incorrect treatment was given to the patient based on the result.No harm was done to the patient and also no delay in the treatment.
 
Additional Manufacturer Narrative
H6: investigation summary.Scope of issue: the scope of issue is only limited to facscalibur cytometer 3 color basic ivd, part # 342973, serial # (b)(6).Problem statement: customer reported complaint on a leucocount rbc control kit for wbc out of range (too high).Manufacturing defect trend: there are 0 qns (quality notifications) related to the reported issue.Date range from 15oct2019 to date 15oct2020.Complaint trend: there are 2 complaints related to the issue of erroneous results of the leucocount control kit; date range from 15oct2019 to date 15oct2020.Manufacturing device history record (dhr) review: dhr part #342973 serial # (b)(6) , file #(b)(4), was reviewed.The instrument met all the manufacturing specifications prior to release.Investigation result / analysis: the investigation was performed and based on the review of the complaint trend, defect trend, dhr, risk analysis and servicemax, the issue of the leucocount control kit being out of range only occurred once and a root cause could not be determined.The customer reported this occurrence in case (b)(4), but the issue only occurred once and an application specialist was required.The application specialist observed the data and provided insight on it for a possible root cause as described in (b)(4) investigation.The distribution of cells seemed correct and there was no smearing.The volume and color of sample tubes were ok.The pack failures were in the middle of a run (position 7, 8, 9, 10, 11) with no problems on either side.The time plots of the distribution of cells and acquisition times were as expected.The values of rwbcs had no obvious trends up or down.They also tested resamples from the donor packs with minimal residual wbcs.Testing on both of the customer¿s facscaliburs showed the same results.The beads used in these tests have been used since october with no issues, and repeat runs were performed by experienced operators.After all these tests a conclusion could not be made as to what the cause of the erroneous results were.Aside from the one reported issue, the instrument has been working as intended.Although the unexpected results were from patient samples who may be affected by an incorrect analysis of their samples, no patient was treated nor harmed from incorrect results.The results were captured prior to any diagnostic decision and these results were easily identified as erroneous.The safety risk is moderate, s3, and there was no impact to patient health or safety.Service max review: review of related work order #: (b)(4) , case # (b)(4).Install date: (b)(6) 2006.Defective part number: n/a.Work order notes: subject / reported: 342973 - facscalibur - leucount control kit out of range.Problem description: customer reports that the values of the leucocount rbc kit (lot lc0920) for wbc high failed because values were out range (too high).Instrument passed facscomp without issues.Samples were prepared manually.Customer took afterwards a fresh vial and values were within specs.Copy of the report is attached to the case.Work performed: tried to determine the cause of the issue but the issue only occurred once.Cause: unknown.Solution: n/a.Returned sample evaluation: a return sample was not requested because there was no replaced part.Risk analysis: risk management file part # 342973ra, rev.04/vers.D, bd facscalibur product family risk analysis was reviewed.No new hazards have been identified and the current mitigation is sufficient.Hazard(s) identified? yes ¿no.Id: 3.1.5 operational hazard ¿ fl3 separation qc failure.Hazard: instrument parameters not optimized.Cause: cannot proceed with clinical results after qc failure.Harmful effects: poor separation and gates do not work as desired leading to wrong result.Risk control: optimize instrument.Implementation verification: service bulletin: fcb-19-11 (fl3 sensitivity separation failure) effectiveness verification: 1.Implementation of service bulletin via servicemax.2.Product tech support engineer performed effectively check via servicemax qo audit.Probability: 1.Severity: 3.Risk index: 3.Residual risk evaluation: a.New hazards: none.Mitigation(s) sufficient yes.No.Root cause: based on the investigation results the issue of erroneous results only occurred once and a root cause could not be determined.Conclusion: based on the investigation results, the issue of the leucocount control kit being out of range only occurred once and a root cause could not be determined.An application specialist was contacted to analyze the data collected attempting to find the issue, though it could not be determined.After the one instance of erroneous results, the instrument was functioning as expected.No one was harmed or injured, and no medical diagnosis was performed due to the erroneous results.The safety risk is moderate, s3, and there was no impact to patient health or safety.
 
Event or Problem Description

Brand Name
BD FACSCALIBUR FLOW CYTOMETER
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
MDR Report Key10785454
Report Number2916837-2020-00226
Device Sequence Number2908893
Product Code GKZ
UDI-Device Identifier00382903429738
UDI-Public00382903429738
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K973483
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number342973
Device Catalogue Number342973
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/15/2020
Supplement Date Received by Manufacturer07/20/2021
Initial Report FDA Received Date11/04/2020
Supplement Report FDA Received Date07/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1